What are the signs a young person is using New Psychoactive Substances?

Signs of using New Psychoactive Substances (NPS) may very well be similar to the use of illegal substances. Psychoactive drugs have chemicals that alter brain function resulting in temporary changes in perception, mood consciousness or behaviour. Substances have a number of effects upon a user.

·      depressants – slow down the way the mind or body works

·      stimulants – speed up the mind and body

·      hallucinogens  act on the mind distorting the senses,

·      opiates – narcotic analgesic (having pain killing effects)

Some general signs to look out for:

Appearance – Seeming intoxicated, unexplained weight loss, loss of interest in appearance, eyes looking different, skin problems developing, unusually energetic

Behaviour – Unpredictable, unreasonable, deterioration in school performance, stealing money, changing social circle

Personality – Mood swings, irritable, tired, withdrawn, depressed, poor concentration, unusually chatty

You may find clearer evidence with the discovery of drugs or something you believe to be drugs. This may be in the form of powder, liquid, tablets, leaves in or out of packages.

Accidents are more likely to occur under the influence of these substances so the young person may have inexplicable injuries.